Alert archive / Arkansas / Flash Flood Warnings in 2003

Flash Flood Warning 30, NWS Memphis, TN

May 16, 2003Mississippi County, Arkansas

NWS Memphis, TN issued this flash flood warning at May 16, 2003, 8:13 PM CDT for Mississippi County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2003, 8:13 PM CDT (01:13 UTC)
Expired
May 16, 2003, 10:15 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Mississippi County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
625 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 170114
FFWMEM
ARC093-170315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
813 PM CDT FRI MAY 16 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MISSISSIPPI COUNTY IN EASTERN ARKANSAS

* UNTIL 1015 PM CDT.

* AT 809 PM CDT...WEATHER RADAR INDICATED THAT VERY HEAVY RAIN HAD   
  FALLEN OVER MISSISSIPPI COUNTY.

IN ADDITION...STORM SPOTTERS REPORTED THAT 3 INCHES OF RAIN HAD 
FALLEN IN OSCEOLA AND THAT 6 INCHES OF WATER WAS ON THE ROADS.

* CITIES AFFECTED THROUGH 1015 PM CDT INCLUDE...
  WILSON...THREE WAY...OSCEOLA...MARIE...MANILA...LUXORA...KEISER...
  JOINER...DYESS...DELL...BURDETTE...BASSETT

.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS.

.TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEMPHIS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3570 9027 3545 9027 3545 9014 3552 9008

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 16, 2:15 PM CDT, 5 hours 58 minutes earlier.

Area forecast discussion, May 16, 2:15 PM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
215 PM CDT FRI MAY 16 2003

.SYNOPSIS...
18Z SFC MAP PLACES AN AREA OF LOW PRESSURE OVER C OK WITH A
STATIONARY FRONT EXTENDING EWRD FROM THE LOW THRU N ARK AND NW TN.
THIS SFC LOW IS ASSOCIATED WITH A CLOSED UPPER LOW THAT WILL PERSIST
OVER THE REGION THROUGHOUT THE WEEKEND.

.TONIGHT...LOW PRESSURE MOVES INTO NW ARK OVERNITE. AN UPPER SHRTWV
WILL PINWHEEL THRU THE REGION THIS EVENING AND OVERNITE. A SFC BNDRY
IS EXPECTED TO DEVELOP ACROSS S ARK AND C MS EARLY THIS EVENING AND
SURGE NORTHWARD DURING THE EVENING AND BE THRU THE REGION AROUND 9Z.
MODERATE SVR POTENTIAL EXISTS THIS EVENING ACROSS EASTCENTRAL
ARK...NW MS AND SW TN AS THIS BNDRY MOVES NORTH. THIS IS DUE TO A
GOOD AMOUNT OF 0-3KM HELICITY PRESENT. DESPITE THE RELATIVELY LOW
CAPE VALUES PRESENT AND MODEST INSTABILITY...IF SUPERCELLS WERE TO
DEVELOP THERE IS A GOOD CHANCE THAT THEY WILL BEGIN ROTATING. ALL
INDICATIONS ARE THAT THE SVR POTENTIAL WILL DIMINISH SHORTLY AFTER
MIDNIGHT.

.SATURDAY...LOW MOVES TO SE ARK. MIDSOUTH IS INTO THE WARM SECTOR
AND THE SVR THREAT WILL BE WIND/HAIL. WIND FIELDS BECOME
UNIDIRECTIONAL AND ARE FAIRLY STRONG...SO WIND DAMAGE FROM TSTRMS IS
POSSIBLE. INSTABILITY BECOMES WEAKER TOMORROW AS INDICATED BY LIS OF
AROUND -2 AND WK MID LEVEL LAPSE RATES.

.SAT NITE...LOW MOVES INTO NE LA. ATMOSPHERE BECOMES INCREASINGLY
STABLE AND PRECIP TRANSITIONS INTO MORE OF STRATIFORM RA W/ ONLY ISO
THUNDER. BY SUNDAY THE LOW MOVES TO SW MS AND THE REGION SHOULD SEE
A PERSISTENT LIGHT RAIN AROUND THE LOW.

.SUNDAY NITE AND MONDAY...LOW MOVES OFF THE LA COAST AND INTO THE
GULF. AN INVERTED TROF STILL EXISTS OVER THE REGION...HOWEVER THERE
SEEMS TO BE LITTLE LIFT PRESENT AND ATMOSPHERE BEGINS TO DRY OUT.
SO...STILL WILLING TO KEEP DRY FCST GOING.

.TUESDAY THRU THURSDAY...
ON TUESDAY...THE NEXT SHRTWV AND ASSOCIATED FRNT ARRIVES BRINGING
YET ANOTHER ROUND OF TSTRMS TO THE REGION. THE FRNT SEEMS TO SETTLE
JUST SOUTH OF THE REGION WHICH WILL KEEP THE THREAT FOR RAIN AROUND
FOR WED AND THU.

.MEG...TORNADO WATCH UNTIL 03Z FOR MO BOOTHEEL...NE ARK...NW MS AND
PARTS OF W TN.

VALLE
Hazardous weather outlook, May 16, 4:00 PM CDT, 4 hours 13 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-171000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
400 PM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER TONIGHT SOUTH AND WEST
OF LINE FROM WALNUT RIDGE TO COVINGTON TO RIPLEY TO HOUSTON.
ELSEWHERE...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. DURING
THE EVENING HOURS UPPER LEVEL WINDS WILL INCREASE AND ANOTHER
BOUNDARY WILL MOVE NORTH INTO THE MID SOUTH. MORE THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS EVENING AND CONDITIONS WILL BE FAVORABLE
FOR SOME STORMS TO BECOME SEVERE. THERE IS A THREAT FOR TORNADIC
DEVELOPMENT AS WELL AS LARGE HAIL AND DAMAGING WINDS...ESPECIALLY IN
THE MODERATE RISK AREA. THESE THUNDERSTORMS ARE ALSO CAPABLE OF
PRODUCING HEAVY RAINFALL...RESULTING IN FLASH FLOODING. THE MOST
LIKELY TIME FOR SEVERE WEATHER WILL BE UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...

SOME STORMS MAY BE SEVERE SATURDAY WITH MAINLY LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH SATURDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

VALLE

In the hours before

Special weather statement, May 16, 5:54 PM CDT, 2 hours 19 minutes before
ARZ027-035-162315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
554 PM CDT FRI MAY 16 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CROSS AND POINSETT
COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF HICKORY RIDGE AT
554 PM CDT...MOVING EAST AT 50 MPH.

PEOPLE IN CROSS AND POINSETT COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, May 16, 6:43 PM CDT, 1 hour 30 minutes before
ARZ036-170000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
643 PM CDT FRI MAY 16 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRITTENDEN COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST OF EARLE AT 643
PM CDT...MOVING EAST AT 45 MPH.

PEOPLE IN CRITTENDEN COUNTY...INCLUDING THE CITIES OF EARLE...MARION
AND TURRELL...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 16, 7:19 PM CDT, 54 minutes before
TNZ048-049-088-170030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
719 PM CDT FRI MAY 16 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAUDERDALE...SHELBY AND
TIPTON COUNTIES.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 26 MILES NORTHWEST OF
FULTON TO 41 MILES SOUTHWEST OF FULTON AT 719 PM CDT...MOVING EAST AT
35 MPH.

PEOPLE IN LAUDERDALE...SHELBY AND TIPTON COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:02 PM CDTSevere Thunderstorm WarningMEGCrittenden28 min
May 16, 8:05 PM CDTFlash Flood WarningMEGCrittenden115 min
May 16, 8:32 PM CDTFlash Flood WarningMEGCraighead, Cross, Poinsett118 min
May 16, 8:42 PM CDTSevere Thunderstorm WarningMEGCrittenden33 min
May 16, 9:27 PM CDTSevere Thunderstorm WarningMEGCross, St. Francis48 min
May 16, 9:47 PM CDTTornado WarningMEGLee, St. Francis28 min
May 16, 10:00 PM CDTFlash Flood WarningMEGCrittenden, St. Francis2 hr
May 16, 10:01 PM CDTTornado WarningMEGCrittenden59 min
May 16, 10:30 PM CDTFlash Flood WarningMEGCraighead, Crittenden, Cross, Poinsett2 hr
May 17, 2:57 AM CDTSevere Thunderstorm WarningMEGPhillips48 min
May 17, 4:07 AM CDTFlash Flood WarningMEGPhillips113 min

Nearby

Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.